Pennsylvania, 2008Tornado and Damaging Wind in Pennsylvania, July 22, 2008
July 22, 2008 · NWS PBZ · 2 events in 2 counties and zones
A slow moving cold front produced scattered severe thunderstorms across eastern Ohio, northern West Virginia, and western Pennsylvania. A weak EF0 tornado touched down in Butler county Pennsylvania in a heavily wooded area with damage to trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front produced scattered severe thunderstorms across eastern Ohio, northern West Virginia, and western Pennsylvania. A weak EF0 tornado touched down in Butler county Pennsylvania in a heavily wooded area with damage to trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 22, 1:04 PM EST, 6 hours 16 minutes earlier.
Area forecast discussion, Jul 22, 1:04 PM EST, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
204 PM EDT TUE JUL 22 2008
.SYNOPSIS...
AN APPROACHING COLD FRONT WILL RESULT IN SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS INTO WEDNESDAY. HIGH PRESSURE WILL
BUILD INTO THE REGION FOR LATE IN THE WEEK...BRINGING DRY AND
SEASONABLY COOL CONDITIONS. THE NEXT FRONTAL SYSTEM WILL IMPACT
THE AREA OVER THE WEEKEND.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
SCATTERED SHOWERS/ISOLATED TSTMS ARE DEVELOPING ACROSS NORTHEAST
OH/NORTHWEST PA ALONG A LAKE INDUCED BOUNDARY...OTHERWISE THE
NEXT WAVE IS APPROACHING FROM THE WESTERN GREAT LAKES. THIS
WAVE WILL ROTATE ACROSS THE AREA EARLY THIS EVENING ACROSS
EASTERN OHIO...AND ACROSS WESTERN PA EASTWARD LATE THIS
EVENING/OVERNIGHT. AS HAS BEEN THE CASE THE LATE COUPLE OF
DAYS...THE POTENTIAL FOR STORMS TO PRODUCE LOCALLY STRONG WINDS
WILL CONTINUE. NAM/GFS/SREF ALL DEPICT A SLOWER EXIT OF THE
FORCING...ESPECIALLY ALONG THE SE RIDGES...THUS WILL KEEP HIGH
END CHC POPS THROUGH MOST OF WEDNESDAY THERE...WITH DIMINISHING
PRECIP COVERAGE FURTHER NORTH AND WEST. NOTICEABLY COOLER AND
DRIER CONDITIONS WILL WORK IN ACROSS NORTHERN SECTIONS WEDNESDAY
WITH HIGHS IN THE MID 70S WITH DEWPOINTS FALLING INTO THE 50S.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
RESIDUAL ISOLATED SHWRS WILL END WEDNESDAY EVENING ACROSS THE
RIDGES AS THE UPPER LOW EXITS TO THE EAST. HIGH PRESSURE WILL
BUILD IN FOR THE REMAINDER OF THE WORK WEEK...BRINGING DRY AND
COOLER CONDITIONS...WITH MOST LOCATIONS IN THE 50S WEDNESDAY NIGHT
AND THURSDAY NIGHT.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
MEDIUM RANGE MODELS CONTINUE TO BE IN DECENT AGREEMENT BRINGING
THE NEXT FRONTAL BOUNDARY ACROSS THE REGION SATURDAY...WITH
PERHAPS A SECONDARY FEATURE FOR SUNDAY. WILL KEEP CHANCE POPS
FOR SAT/SUN. SOME DIFFERENCES FOR EARLY NEXT WEEK...WITH THE GFS
SHOWING YET ANOTHER WAVE CROSSING THE AREA...AND THE ECMWF SHOWING
THE FEATURE DEPARTING TO THE SOUTH. WILL KEEP MINIMAL RESIDUAL
CHANCES FOR MONDAY...WITH DRY CONDITIONS FOR TUESDAY. NEAR NORMAL
TEMPERATURES WILL PREVAIL FOR THE LONG TERM.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
BLEND OF MOST RECENT RUC NAM AND SREF MODEL RUNS SUGGEST A BAND OF
SCATTERED TO NUMEROUS THUNDERSTORMS CAN MOVE THROUGH THE UPPER OHIO
VALLEY BETWEEN 19Z AND 02Z. A SECOND BAND OF SHOWERS AND SCATTERED
THUNDERSTORMS CAN MOVE THROUGH THIS AREA LATE TONIGHT.
RECENT RADAR DATA SHOWING ISOLATED THUNDERSTORMS SPROUTING WITHIN
THE LAKE ERIE BREEZE ZONE TO THE VICINITY OF THE I-80 CORRIDOR
SUPPORTS THE CONTENTION OF THE INITIAL THUNDERSTORM BAND. SREF DEEP
LAYER BULK SHEAR AND CAPE VALUES SUPPORT SPC THINKING THE STORMS MAY
DEVELOP SEVERE CHARACTERISTICS. SO THUNDERSTORM GUSTS NEAR 30 KTS
INCLUDED WITH 3-HOUR WINDOW OF THUNDERSTORM ONSET ALONG WITH MVFR.
THIS WILL BE MONITORED FOR UPWARD ADJUSTMENT AS NEEDED.
THE DEGREE OF DESTABILIZATION WITH THE FRONTAL BAND OF SHOWERS AND
THUNDERSTORMS WILL DEPEND ON SEVERAL FACTORS THAT INCLUDE HOW MUCH
CAPE IS USED TO SUPPORT PROPOSED INITIAL BAND AND EXACT TIMING OF
SLOW COLD FRONTAL PASSAGE. SO AT THIS TIME HAVE FORECASTED A PERIOD
OF SHOWERS LATE TONIGHT ALBEIT THERE CAN ALSO BE SUFFICIENT RESIDUAL
LIFT AND INSTABILITY TO GENERATE SCATTERED THUNDERSTORMS AND MVFR.
WITH THE EXPECTED RAIN MOISTENING OF THE SURFACE LAYER...HAVE
FORECASTED LATE NIGHT FOG WITH WIDESPREAD MVFR AND SCATTERED IFR.
BY WEDNESDAY NIGHT...EXPECT THE SURFACE LAYER TO SUFFICIENTLY DRY TO
END SHOWER CHANCES TO INDUCE WIDESPREAD VFR. BASED ON BLEND OF SREF
AND GEFS MODEL RUNS EXPECT VFR TO BE PREVALENT THURSDAY AND FRIDAY
WITH ONLY IFR POSSIBILITY IN ISOLATED EARLY MORNING FOG PATCHES.
LATEST GEFS MODEL RUN SHOWS ANOTHER FRONT AFFECTING THE UPPER OHIO
VALLEY SATURDAY AND SUNDAY RAISING THE CHANCES OF SHOWERS AND
THUNDERSTORMS AND AT LEAST MVFR CONDITIONS.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jul 22, 8:15 AM EST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
915 AM EDT TUE JUL 22 2008
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-231315-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
915 AM EDT TUE JUL 22 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THE BEST CHANCE OF SUCH STORMS WILL BE LATE THIS AFTERNOON AND
TONIGHT. THE MAIN HAZARD WILL BE DAMAGING WIND. LARGE HAIL IS
ALSO POSSIBLE.
THUNDERSTORMS CAN ALSO HAVE HEAVY RAIN. LOCATIONS GETTING MORE
THAN 1.5 INCHES IN LESS THAN 2 HOURS MAY SEE FLOODING WHERE
DRAINAGE IS POOR AND ALONG SMALL STREAMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 22, 2:26 PM EST, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
326 PM EDT TUE JUL 22 2008
PAZ007-008-013-014-222030-
BUTLER PA-LAWRENCE PA-MERCER PA-VENANGO PA-
326 PM EDT TUE JUL 22 2008
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
BUTLER...VENANGO...MERCER AND LAWRENCE...
AT 323 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 10 MILES SOUTHWEST OF FARRELL...MOVING
EAST AT 36 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
CLINTONVILLE...EAU CLAIRE...ENTERPRISE...FARRELL...GROVE CITY...
HERMITAGE...KENNERDELL...MERCER...MOUNT PLEASANT...NEW
WILMINGTON...OAKLAND...SHARON...AMSTERDAM...ARMSTRONG AND ATWELLS
CROSSING
THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH HAIL...WIND GUSTS TO
40 MPH...AND INTENSE LIGHTNING.
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 22, 4:15 PM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
515 PM EDT TUE JUL 22 2008
PAZ014>016-022-222215-
ARMSTRONG PA-BUTLER PA-CLARION PA-JEFFERSON PA-
515 PM EDT TUE JUL 22 2008
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
ARMSTRONG...BUTLER...JEFFERSON AND CLARION...
AT 513 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES NORTHEAST OF HOOKER...MOVING
EAST AT 36 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
BRADYS BEND...BROOKVILLE...CHICORA...DORA...EAST BRADY...
GREENVILLE...HOOKER...LIMESTONE...NEW BETHLEHEM...PUNXSUTAWNEY...
REYNOLDSVILLE...RIMERSBURG...SUMMERVILLE...ADAMS AND ADRIAN MINES
THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH HAIL AND WIND GUSTS
TO 40 MPH.
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 22, 4:50 PM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
550 PM EDT TUE JUL 22 2008
PAZ007-008-222245-
MERCER PA-VENANGO PA-
550 PM EDT TUE JUL 22 2008
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
VENANGO AND MERCER...
AT 545 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 18 MILES NORTHWEST OF SHARON...MOVING
EAST AT 36 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
FARRELL...FREDONIA...HERMITAGE...KENNERDELL...MAURICE K GODDARD
STATE PARK...MOUNT PLEASANT...OAKLAND...OIL CITY...POLK...SENECA...
SHARON...STONEBORO...SUGARCREEK...UNIONTOWN AND AJAX
THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH HAIL...WIND GUSTS TO
40 MPH...AND INTENSE LIGHTNING.
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 22, 5:02 PM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
602 PM EDT TUE JUL 22 2008
PAZ015-016-022-023-222300-
ARMSTRONG PA-CLARION PA-INDIANA PA-JEFFERSON PA-
602 PM EDT TUE JUL 22 2008
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
ARMSTRONG...INDIANA...JEFFERSON AND CLARION...
AT 559 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 5 MILES WEST OF NEW BETHLEHEM...MOVING
EAST AT 36 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
DAYTON...DORA...MUFF...NEW BETHLEHEM...PUNXSUTAWNEY...
REYNOLDSVILLE...RIMERSBURG...SMICKSBURG...SUMMERVILLE...ADRIAN
MINES...ALBION...ALCOLA...ANITA...BARNES AND BATTLE HOLLOW
THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH HAIL...WIND GUSTS TO
40 MPH...AND INTENSE LIGHTNING.
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 22, 5:50 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
650 PM EDT TUE JUL 22 2008
OHZ041-PAZ013-014-020-222345-
BEAVER PA-BUTLER PA-COLUMBIANA OH-LAWRENCE PA-
650 PM EDT TUE JUL 22 2008
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COLUMBIANA...BEAVER...BUTLER AND LAWRENCE...
AT 645 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES NORTH OF LEETONIA...MOVING
EAST AT 36 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
BUTLER...ELLWOOD CITY...HARLANSBURG...MCCONNELLS MILL...MORAINE
STATE PARK...NEW CASTLE...SLIPPERY ROCK...ALTMAN...ANNANDALE...
ARMSTRONG...ATWELLS CROSSING...BELLTON...BELMAR PARK...BIG BEAVER
AND BOVARD
THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH HAIL...WIND GUSTS TO
40 MPH...AND INTENSE LIGHTNING.
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, Jul 22, 6:00 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
700 PM EDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND DMG 6 E GREENSBORO 39.80N 79.81W
07/21/2008 FAYETTE PA EMERGENCY MNGR
DAMAGE TO STRICKLAND ESTATES MOBILE HOME PARK ON SR 119
NEAR SMITHFIELD. EXTENSIVE DAMAGE WITH HOMES PUSHED OFF
BLOCK FOUNDATIONS AND ROOFS OFF OF HOUSES.
&&
RKANEThunderstorm Wind, Lawrence
- When
- July 22, 7:20 PM EST
- Where
- Lawrence County, New Castle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 41.000, -80.350
Emergency management reported trees down in New Castle.
Tornado, Butler
- When
- July 22, 7:45 PM EST to 7:47 PM EST
- Where
- Butler County, 1.23 mi NW of Prospect to 1.21 mi NW of Prospect
- Rating
- EF0
- Path length
- 0.05 mi
- Path width
- 25 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 40.914, -80.064
An EF0 tornado briefly touched down in a heavily wooded area just north of Prospect. NWS Doppler radar, eye witness reports and video evidence show the tornado touches down briefly before lifting back up. The area of touchdown was inaccessible but likely snapped or toppled several trees near the Moraine State Park.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Arkansas, July 22, 20088 injured · $1.5 million · 1.75 in hail · 28 events
- Flash Flood and Hail in Wyoming, July 22, 20081 death · 3 injured · 1.75 in hail · 4 events
- Flood and Hail in Georgia, July 22, 2008$6.3 million · 1.75 in hail · 42 events
- Wildfire in California, July 22 to 31, 20081 death · 1 event
- Rip Current in Illinois, July 22, 20081 death · 1 event
- Flash Flood and Hail in Ohio, July 22, 2008$1.1 million · 1.75 in hail · 22 events
- Hail and Damaging Winds in Alabama, July 22, 20081 injured · $534,000 · 70 kt wind · 24 events
- Hail and Damaging Winds in Kentucky, July 22, 2008$216,000 · 1 in hail · 35 events
- Flash Flood and Debris Flow in Virginia, July 22 to 23, 2008$206,000 · 65 kt wind · 32 events
- Damaging Winds in Ohio, July 22, 2008$589,000 · 96 kt wind · 10 events
- Hail and Damaging Winds in Kansas, July 22, 20082 injured · $250,000 · 1.5 in hail · 9 events
- Tornado and Flash Flooding in Idaho, July 22, 2008$200,000 · EF0 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125412, 125410.